Jump to content
  • Sign Up
0
frogrun

Synthroid And Vertigo

Rate this topic

Recommended Posts

I am currently on Synthroid for Hashimotos and my doctor recently took me off the anti-depressant I was on for postpartum depression. Ever since my last dosage of Zoloft I have had vertigo. I remember having vertigo when I first started taking the Synthroid, but it only lasted 3 or 4 days

Share this post


Link to post
Share on other sites

I would call your doctor about this, that's a long time to have vertigo.

Share this post


Link to post
Share on other sites

Thanks for mentioning the association. Checking at the pharmacy regarding gluten in Synthroid revealed no gluten in Synthroid. I currently feel what you described. Im going to try taking the medication in the evening. The effects seem to last a few hours. I hope you feel better!

Share this post


Link to post
Share on other sites

You might be on the wrong dose. I had it when my thyroid was out of whack. In my case it was too much med.

Share this post


Link to post
Share on other sites
You might be on the wrong dose. I had it when my thyroid was out of whack. In my case it was too much med.

Very good point! The medication is absorbed at small intestines. Medication not absorbed due to celiac disease disrupting intestinal wall - synthroid dose is increased ever higher and higher.

I am hoping that once the intestinal wall heals, the dosage of the medication decreases. Thanks for the dose reminder!

Share this post


Link to post
Share on other sites

Thanks for your responses...I called my doctor and he suggested I take diphenhydramine...I don't know why that helps counter act the symptoms, but that was his suggestion!

Share this post


Link to post
Share on other sites

There are many possibilities here.

You might have B12 deficiency, which can cause dizziness. Celiacs are at much higher risk for vitamin deficiencies (due to intestinal malabsorption) until their intestines heal, which can take weeks or months on a strict gluten-free diet.

You might have Meniere's Disease, which is not a disease at all, but a "syndrome," a collection of symptoms, with vertigo being the main symptom, as well as fluctuating hearing loss and tinnitus (which are also both symptoms of B12 deficiency). I've seen many people on Meniere's boards post that food allergies caused their Meniere's symptoms, and others post that chiropractic care helped, especially neck adjustments. If you are always bending forwards (like we all do when we are holding/feeding/changing a baby!), that could cause things to be out of alignment.

You might be reacting to the Synthroid--the doctor who dxed my Hashimoto's did not like Synthroid, and said she has quite a few patients who had trouble with it.

If you have recently gone gluten-free, then your dosage might be way too high.

You might be having some kind of withdrawal from your Zoloft.

You might be having some hormonal/adrenal imbalance from the combination of recovering from childbirth, withdrawal of Zoloft, exhaustion from having a new baby.

In addition, if you've been on Zoloft, then you probably weren't permitted to nurse the baby, which also does a number on your post-baby hormones (the oxytocin released during breastfeeding helps with the post-natal depression and a bunch of other physiological things, including sleep!).

Antihistimines are usually the first things prescribed for dizziness; diphenhydramine seems to affect inner ear disturbances, which is often responsible for vertigo attacks. The second thing they prescribe is usually prednisone; every ENT I saw said that they didn't know why prednisone works, or even IF it was going to work, but that it was the only weapon in their arsenal.

I had terrible reactions to the prednisone; I'd suggest that you only consider it as an ultimate last resort. I wish I'd done more research before agreeing to take it. I'll never take it again, if I can help it.

It's very frightening having new, unexplained, and unpleasant symptoms, and even worse to realize that the doctors either don't know, or don't think it's important to identify the cause of the symptoms. I hope you find the answers!

Share this post


Link to post
Share on other sites

Oops, forgot to ask--were you given rhogam (for rh factor incompatibility) with your pregnancy?

Share this post


Link to post
Share on other sites
Oops, forgot to ask--were you given rhogam (for rh factor incompatibility) with your pregnancy?

No rhogam needed...thankfully that was one problem I didn't have do deal with. Thanks for all your input...I love how just as I think I get my body figured out I discover something new!

Share this post


Link to post
Share on other sites

I'm not sure about Synthroid, but you have to be very, very careful about coming off of Zoloft. I've tapered off the drug 3 times, and it took me awhile to realize how slowly I needed to go. The last time, when I was on a gluten free diet, was the easiest, but it still took me 2 months. (No relapses yet, and its been 5 months yay!) You have to taper down very, very slowly, either cutting down pills or getting a liquid form of it prescribed to you. Stay 3 weeks on each lowered dose.

I got the information from a book by a well respected Harvard psychiatrist, don't remember the name (Green something?) but you can try googling "zoloft withdrawal".

Good luck with ending your symptoms soon!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
0

×